Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Some finitely presented non-$ 3$-manifold groups


Author: Wolfgang H. Heil
Journal: Proc. Amer. Math. Soc. 53 (1975), 497-500
MSC: Primary 55A05; Secondary 57A10
DOI: https://doi.org/10.1090/S0002-9939-1975-0438320-2
MathSciNet review: 0438320
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For every pair of integers $ (m,n)$, G. Baumslag and D. Solitar exhibited two-generator one-relator groups $ {G_{m,n}}$ that are not residually finite or Hopfian. It is shown that these groups do not provide counterexamples to the conjecture that $ 3$-manifold groups are residually finite (or at least Hopfian) by showing that they have subgroups which are not $ 3$-manifold groups.


References [Enhancements On Off] (What's this?)

  • [1] G. Baumslag and D. Solitar, Some two-generator one-relator non-Hopfian groups, Bull. Amer. Math. Soc. 68 (1962), 199-201. MR 26 #204. MR 0142635 (26:204)
  • [2] D. B. A. Epstein, Finite presentations of groups and $ 3$-manifolds, Quart. J. Math. Oxfotd Ser. (2) 12 (1961), 205-212. MR 26 #1867. MR 0144321 (26:1867)
  • [3] G. Higman, A finitely related group with an isomorphic proper factor group, J. London Math. Soc. 26 (1951), 59-61. MR 12, 390. MR 0038347 (12:390b)
  • [4] W. Jaco, Finitely presented subgroups of three-manifold groups, Invent. Math. 13 (1971), 335-346. MR 45 #9325. MR 0300279 (45:9325)
  • [5] -, The structure of $ 3$-manifold groups (preprint).
  • [6] G. P. Scott, Compact submanifolds of $ 3$-manifolds, J. London Math. Soc. 7 (1974), 246-250. MR 0326737 (48:5080)
  • [7] F. Waldhausen, Gruppen mit Zentrum und $ 3$-dimensionale Mannigfaltigkeiten, Topology 6 (1967), 505-517. MR 38 #5223. MR 0236930 (38:5223)
  • [8] P. Orlik, E. Vogt and H. Zieschang, Zur Topologie gefaserter dreidimensionaler Mannigfaltigkeiten, Topology 6 (1967), 49-64. MR 35 #3696. MR 0212831 (35:3696)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55A05, 57A10

Retrieve articles in all journals with MSC: 55A05, 57A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0438320-2
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society